Jan 3, 2007
my original post in August '06:
'time to change drugs?' Dear Dr. Pierone, I am 40 years old. I began first treatment for AIDS in Jan'06 with a cd4 count of 10 and a viral load very high (+500000). My doctor started me with Kaletra, 3tc and dt4. 3 weeks after starting therapy I was diagnosed with MAC- after about a year of symptoms. I was treated with Clarithromycin 500mg twice a day, Ethambutol 1300mg once a day and Rifabutin 150mg 3 times a week. I have continued with this treatment unchanged until present. In June I was diagnosed with KS in my lungs and lymph nodes. My doctor added Abacavir to my antiviral therapy. Expecting that an improvement in cd4 count and lowered viral load will address the KS he has not prescribed any other treatment to address the KS. Continuing with Kaletra, 3tc, dt4 and Abacavir I began Fuzeon in mid- June. Since starting treatment in January my cd4 initially jumped to 60 after the first month but has not risen since. My viral load has slowly come down dropping about 50% month to month to 500 as of mid-July. I was tested for drug resistance in May with a negative result.
>>>DECEMBER '06 UPDATE: My cd4 is now 190 and 0.13%. VR is 200. My doctor wants me to discontinue T20. Is this appropriate considering my cd4 has tripled since starting the T20 in June?
| Response from Dr. Pierone
Hello and thanks for the update.
Sometimes the CD4+ lymphocyte count increase can be delayed in the face of opportunistic problems like KS and MAC so it is difficult to credit the addition of Abacavir and/or Fuzeon for the improvement over the last 6 months.
Although it seems logical to reckon that if 3 drugs are good, 4 (or 5) must be better, we simply do not have the evidence to support this hypothesis. This is not for lack of trying on the part of industry and academia. There have been more than a few trials comparing 4 drug to 3 drug regimens for treatment-nave patients with HIV and the more intensive regimens do not show better results. These studies do not apply to patients with multi-drug resistant virus in whom a "mega-HAART" regimen may be appropriate.
But your situation may be different because of the very high initial viral load and low CD4 count. It does seem logical that to hope that perhaps a 4 or 5 drug regimen might be beneficial for someone with really bad numbers at the onset of therapy. On the basis of this premise, some clinicians do recommend an "induction-maintenance" strategy. Do we have evidence to support this approach? No, but there is some satisfaction in knowing we have unleashed the big guns and the rocket launcher on the virus. So, when things go well (as they usually do) the natural inclination is to taper down to a more traditional 3 drug regimen. Usually the first drug to stop is the one with the most issues, and Fuzeon certainly fits the bill in this regard.
Normally, adherents of the "induction-maintenance" approach will wait until the viral load drops to undetectable before backing off on therapy so the suggestion to stop the Fuzeon now is somewhat unusual. But it may sometimes take up to a year to reach undetectable viral levels when the original viral load is quite high. This is the case whether 3, 4, or 5 drugs are used.
So to answer your question, it does seem reasonable to stop the Fuzeon at this time (or have never started it for that matter).
Glad to hear that things are going well for you and best wishes for you future health!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Rash After Unprotected Vaginal Sex Worried I Have HIV
- Sore On Tongue After Touching Dried Semen Worried I Have HIV
- Stinging Pain After Insertive Anal Sex With Condom Does It Mean I Have HIV
- Tingling In Fingers After Vaginal Sex Without Condom Does It Mean I Have HIV
- Lower Back Pain And Abnormal Vaginal Bleeding
- Are Dark Spots On Mouth Area And Penis Tip Signs Of Hiv?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.